Alert archive / Kansas / Wind Advisories in 2006

Wind Advisory 15, NWS Topeka, KS

September 16, 200613 counties in Kansas

NWS Topeka, KS issued this wind advisory at Sep 16, 2006, 3:46 AM CDT for 13 counties in Kansas. It took effect at Sep 16, 2006, 11:00 AM CDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Sep 16, 2006, 3:46 AM CDT (08:46 UTC)
In effect from
Sep 16, 2006, 11:00 AM CDT
Expired
Sep 16, 2006, 5:52 PM CDT
In force
7 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Geary County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 63 km from the middle of the area, began a volume at 08:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 8.8 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2006-09-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2006-09-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-368 J/kg
Mixed-layer LCL
2027 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS73 KTOP 160846
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT SAT SEP 16 2006

...WIND ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BRING
GUSTY SOUTH WINDS TO PORTIONS OF NORTH CENTRAL KANSAS TODAY. THE
WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE LOW PRESSURE MOVES AWAY
FROM THE AREA. 

KSZ008>010-020-021-034-035-161700-
/O.NEW.KTOP.WI.Y.0015.060916T1600Z-060917T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
ABILENE
346 AM CDT SAT SEP 16 2006

...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY FOR PARTS OF NORTH CENTRAL KANSAS...WHICH IS IN EFFECT FROM
11 AM THIS MORNING TO 7 PM CDT THIS EVENING.

EXPECT WINDS TO BE ON THE INCREASE AGAIN LATER THIS MORNING AND
CONTINUE STRONG AND GUSTY THIS AFTERNOON. SOUTH WINDS OF 20 TO 35
MPH ARE FORECAST WITH OCCASIONAL GUSTS OVER 40 MPH. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

$$
3 follow-up statements
000 
WWUS73 KTOP 161821
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
121 PM CDT SAT SEP 16 2006

...WIND ADVISORY IN EFFECT FOR PORTIONS OF NORTH CENTRAL KANSAS
TODAY...

.A STRONG LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS WILL BRING
GUSTY SOUTH WINDS TO PORTIONS OF NORTH CENTRAL KANSAS TODAY. THE
WINDS WILL BEGIN TO SUBSIDE TONIGHT AS THE LOW PRESSURE MOVES
AWAY FROM THE AREA.

KSZ008>010-020-021-034-035-170000-
/O.CON.KTOP.WI.Y.0015.000000T0000Z-060917T0000Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
ABILENE
121 PM CDT SAT SEP 16 2006

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING. 

EXPECT SOUTH WINDS OF 25 TO 35 MPH ACROSS THE ADVISORY AREA THE
REMAINDER OF THE AFTERNOON WITH SOME GUSTS AROUND 40 MPH. 

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE
WINDS...ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 162039
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
339 PM CDT SAT SEP 16 2006

...WIND ADVISORY IN EFFECT ALONG AND WEST OF A SENECA TO EMPORIA
LINE THROUGH THIS EVENING...

.A STRONG UPPER LEVEL STORM SYSTEM AND ASSOCIATED SURFACE LOW OVER
THE NORTHERN PLAINS WILL BRING GUSTY SOUTH WINDS ALONG AND WEST OF
A SENECA TO EMPORIA LINE. THE WINDS WILL BEGIN TO SUBSIDE LATE THIS
EVENING.

KSZ022-023-036>038-054-170300-
/O.EXB.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/
RILEY-POTTAWATOMIE-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MANHATTAN...JUNCTION CITY...EMPORIA
339 PM CDT SAT SEP 16 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA THROUGH
THE EVENING HOURS...WITH SOME GUSTS AROUND 45 MPH.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS.

$$

KSZ008>010-020-021-034-035-170300-
/O.EXT.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
ABILENE
339 PM CDT SAT SEP 16 2006

...WIND ADVISORY NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING...

THE WIND ADVISORY IS NOW IN EFFECT UNTIL 10 PM CDT THIS EVENING. 

EXPECT SOUTH WINDS OF 30 TO 35 MPH ACROSS THE ADVISORY AREA THROUGH
THE EVENING HOURS...WITH SOME GUSTS AROUND 40 MPH.

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS. HIGH WINDS CAN TOPPLE
TREES...BLOW WEAKENED ROOFS OFF HOUSES...AND DOWN POWER LINES.

DRIVERS OF VANS...CAMPERS...TRAILERS...OR OTHER HIGH PROFILE
VEHICLES SHOULD BE ALERT TO THE DANGERS OF THESE WINDS...
ESPECIALLY WHEN DRIVING ALONG EAST...WEST ORIENTED ROADS.

$$
000 
WWUS73 KTOP 162252
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT SAT SEP 16 2006

...WIND ADVISORY CANCELLED...

KSZ008>010-020>023-034>038-054-170000-
/O.CAN.KTOP.WI.Y.0015.000000T0000Z-060917T0300Z/
REPUBLIC-WASHINGTON-MARSHALL-CLOUD-CLAY-RILEY-POTTAWATOMIE-OTTAWA-
DICKINSON-GEARY-MORRIS-WABAUNSEE-LYON-
INCLUDING THE CITIES OF...MARYSVILLE...CONCORDIA...CLAY CENTER...
MANHATTAN...ABILENE...JUNCTION CITY...EMPORIA
552 PM CDT SAT SEP 16 2006

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE WIND
ADVISORY. SOUTH WINDS OF 20 TO 30 MPH WILL CONTINUE TO DECREASE AS
THE EVENING PROGRESSES...THEREFORE THE ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Sep 15, 4:29 PM CDT, 11 hours 17 minutes earlier.

Area forecast discussion, Sep 15, 4:29 PM CDT, 11 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
429 PM CDT FRI SEP 15 2006

.DISCUSSION...

MAIN FORECAST CHALLENGES WILL BE THUNDERSTORMS CHANCES...WINDS AND
TEMPERATURES TONIGHT THROUGH SUNDAY.

INTENSE PACIFIC NORTHWEST UPPER LOW CONTINUING TO SLOWLY DIG
SOUTHEAST WITH MORNING H300 MB ANALYSIS SHOWING 135-140 KT JET ON
WEST SIDE.  AHEAD OF THIS FEATURE SEVERAL SHORTWAVES IN THE
SOUTHWEST FLOW.  ONE SHORTWAVE WITH THE HELP OF OVERNIGHT ISENTROPIC
LIFT DEVELOPED SOME LATE NIGHT THUNDERSTORMS OVER THE NORTH CENTRAL
PORTIONS OF CWA AND THESE FINALLY EXITED AROUND NOON TIME.  SOME
MOISTURE CONVERGENCE STILL IN THIS AREA AND ISOLATED
SHOWERS/THUNDERSTORMS HAVE DEVELOPED IN THE SAME AREA AND RADAR HAD
MOVING NORTHEAST AT 55KT.  SURFACE PATTERN HAS DEEPENING LEE SIDE
TROUGH.  PROFILERS IN THE LOWER GATES THROUGH H850 MB IN THE 40 TO
45 KT RANGE OVER WESTERN PORTIONS...TO 30 TO 40 KTS EAST.  AFTERNOON
TEMPS IN THE UPPER 80S TO AROUND 90 DEGREES WITH DEWPOINTS UPPER 50S
EAST TO LOWER 60S WEST.

THINK MAY HAVE SOME HIT AND MISS THUNDERSTORM ACTIVITY REMAINDER OF
AFTERNOON INTO EARLY EVENING HOURS FOR WESTERN PORTIONS OF CWA WITH
INSTABILITY AND SURFACE FORCING FROM LLJ.  REST OF FORECAST
OVERNIGHT BASED ON MODELS SHOWING SHORTWAVE ENERGY EJECTING LATE
EVENING/OVERNIGHT ALONG WITH SOME ISENTROPIC LIFT ON THE 310K
SURFACE. DAMAGING WINDS WOULD BE THE MAIN SEVERE THREAT WITH ANY OF
THE STRONGER THUNDERSTORMS AND GIVEN THE SHEAR WITH THE ELEVATED
ACTIVITY TONIGHT SOME LARGE HAIL STILL POSSIBLE.  WINDS NEAR
ADVISORY CRITERIA FAR SOUTHWEST CWA BUT EXPECT TO DIMINISH SOME BY
SUNSET BUT STILL REMAIN GUSTY MUCH OF THE NIGHT.  WITH 45 TO 50 KT
WINDS ON THE MODEL SOUNDINGS OVERNIGHT...HAVE INCLUDED LOW LEVEL
WIND SHEAR IN AVIATION FORECASTS AFTER O9-10Z TIME FRAME.  LOWS
TONIGHT MIDDLE 60S FAR EASTERN COUNTIES TO UPPER 60S WEST.

ON SATURDAY...EXPECT SHORTWAVE TO LIFT NORTHEAST LATE TONIGHT AND
HAVE TAKEN OUT THE MORNING CHANCES FOR PRECIPITATION.  OTHERWISE
EXPECTING ANOTHER WINDY DAY AND TEMPERATURES A BIT WARMER THAN
TODAY. LIKED OUR GOING FORECAST WHICH WAS A BIT WARMER THAN
GUIDANCE...AND STAYED WITH HIGHS IN THE UPPER 80S TO LOWER 90S.
H850 MB WINDS IN THE 40 TO 45 KT RANGE ON BOTH THE NAM AND FAVORED
GFS MODEL. OVERNIGHT SHIFT MAY AGAIN BE FACED WITH BORDERLINE WIND
ADVISORY FOR EASTERN PORTIONS OF CWA.  MODELS SHOW THE WESTERN
COUNTIES DIMINISHING SOME IN THE AFTERNOON.  KEPT SOME 20 POPS EAST
AND 30 WEST WITH AFTERNOON INSTABILITY AND TIMING OF SHORTWAVE NEXT
SHORTWAVES IN QUESTION.  DEWPOINTS PICKING UP INTO THE MIDDLE 60S
...GIVING LATE AFTERNOON CAPES IN THE 2500 TO 3500J RANGE. WILL
CONTINUE MENTION OF SOME POSSIBLY SEVERE IN HWO. PF

SATURDAY NIGHT AND SUNDAY...THE DEEP 5H TROUGH WILL MOVE EAST INTO
THE PLAINS STATES SATURDAY NIGHT INTO EARLY SUNDAY MORNING.
THUNDERSTORMS WILL DEVELOP ALONG THE SURFACE COLD FRONT ACROSS
CENTRAL NE AND CENTRAL KS SATURDAY AFTERNOON. THESE STORMS SHOULD
CONSOLIDATE INTO A SQUALL LINE AND MOVE EAST ACROSS THE CWA SATURDAY
NIGHT AS THE STRONG FORCING AHEAD OF THE 5H TROUGH SPREADS EAST
ACROSS EASTERN KS. ATTM IM LEANING TOWARDS THE GFS MODEL SOLUTION
WHICH SHOWS WIDE SPREAD QPF OF OVER 0.5 INCHES ACROSS THE CWA
SATURDAY NIGHT INTO EARLY SUNDAY. THEREFORE I WILL CONTINUE WITH
LIKELY POPS FOR MOST OF THE CWA SATURDAY NIGHT. GIVEN THE STRONG
VERTICAL WINDSHEAR PROFILE AND 1500 TO 2500 J/KG OF MUCAPE...SOME OF
THE THUNDERSTORMS MAY BE SEVERE SATURDAY NIGHT WITH THE PRIMARY
HAZARD BEING DAMAGING OUTFLOW WINDS AND LARGE HAIL. THE NAM FORECAST
MODEL IS SEVERAL HOURS FASTER MOVING THE 5H TROUGH EAST ACROSS THE
NORTHERN AND CENTRAL PLAINS. THE NAM ALSO VEERS THE 850MB WINDS
AHEAD OF THE SURFACE FRONT AND LIMITS THE DEVELOPMENT OF
THUNDERSTORMS TO EXTREME NORTHEAST KS SATURDAY EVENING AS IT
FORECASTS THE COLD FRONT TO MOVE SOUTHEAST OF THE CWA BY 12Z SUNDAY.
ATTM THE GFS MODEL FORECAST LOOKS TO BE MORE ACCURATE GIVEN THE THE
STRONG DYNAMICS ASSOCIATED WITH THIS 5H TROUGH. THE COLD FRONT
SHOULD MOVE SLOWLY SOUTHEAST ACROSS THE EASTERN CWA DURING THE
MORNING HOURS AND SHOULD EXIT THE CWA DURING THE AFTERNOON HOURS ON
SUNDAY. STRONG LOW-LEVEL CAA AND ISENTROPIC DOWNGLIDE SHOULD LIMIT
ANY POST FRONTAL PRECIP...THUS THE PRECIP SHOULD GRADUALLY MOVE
SOUTHEAST ACROSS MOST OF THE CWA SUNDAY MORNING. TEMPERATURES WILL
BE COOLER ON SUNDAY BEHIND THE FRONT WITH HIGHS NEAR 70 DEGREES
ACROSS THE NORTHERN COUNTIES...AND UPPER 70S ACROSS THE EXTREME
SOUTH.

SUNDAY NIGHT THROUGH MONDAY NIGHT...A SURFACE RIDGE WILL BUILD SOUTH
ACROSS KS BRINING IN A DRY AND COOL AIRMASS. THE STRONG 5H TROUGH
WILL LIFT NORTHEAST INTO THE UPPER GREAT LAKES AS A NEW 5H TROUGH
MOVES ONSHORE ACROSS THE PACIFIC NORTHWEST. HIGH TEMPERATURES ON
MONDAY WILL REACH THE MID 60S ACROSS THE NORTHERN COUNTIES OF THE
CWA AND LOWER 70S ACROSS THE SOUTHERN COUNTIES.

TUESDAY NIGHT THROUGH FRIDAY...THE LATEST RUN OF THE GFS IS
CONVERGING TOWARDS THE ECMWF SOLUTION. BOTH FORECAST MODELS FORECAST
THE PACIFIC NORTHWEST 5H TROUGH TO DIG SOUTH-SOUTHEAST INTO THE
SOUTHWEST CONUS. SINCE IM NOT REALLY SURE WHEN THE SOUTHWEST CONUS
5H TROUGH WILL LIFT OUT INTO THE PLAINS...I KEPT THE EXTENDED
FORECAST DRY FOR NOW. A LOW-AMPLITUDE DOWN STREAM 5H RIDGE WILL
DEVELOP ACROSS THE PLAINS BY THE MIDDLE AND END OF NEXT WEEK. HIGH
TEMPERATURES SHOULD MODERATE INTO THE LOWER TO MID 70S. 66

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PF/66
Hazardous weather outlook, Sep 15, 9:01 PM CDT, 6 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
901 PM CDT FRI SEP 15 2006

KSZ008>012-020>024-026-034>040-054>056-058-059-170215-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
901 PM CDT FRI SEP 15 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE TONIGHT ACROSS THE ENTIRE AREA. SOME
THUNDERSTORMS TO THE WEST OF AN ABILENE...RANDOLPH TO MARYSVILLE
LINE MAY BE SEVERE...WITH LARGE HAIL AND STRONG WINDS BEING THE
PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE WILL BE A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE AREA
SATURDAY THROUGH SUNDAY MORNING. SOME THUNDERSTORMS MAY BE SEVERE
SATURDAY AFTERNOON AND SATURDAY NIGHT. THE PRIMARY HAZARD FROM ANY
SEVERE THUNDERSTORM WILL BE LARGE HAIL AND DAMAGING OUTFLOW WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED TONIGHT FOR AREAS MAINLY ALONG AND WEST OF
AN ABILENE...RANDOLPH TO MARYSVILLE LINE.

Nearby

Wind Advisories in Kansas, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.